For 15 years, Kae Guardi loved her Depo-Provera, taking injections of the synthetic birth control hormone once every three months and never having to worry about menstruating.
But at age 48, nearing menopause, Gaurdi went off it for eight months and was overwhelmed with severe symptoms: nausea, breast tenderness and fatigue. And the dry heaves were so bad that she went back on the shots.
"I didn't know when they would hit -- usually in the morning or after 5 at night," she told ABCNews.com. "We could be in a restaurant or a ladies room and it would be so embarrassing, I would be crying and gagging so bad."
"I tolerated the drug quite well and that's why I'm surprised at these side effects," said the Endicott, N.Y., secretary. "Actually I liked the drug a lot -- told others how great it was. Now I wouldn't recommend it to anyone."
Guardi is one of 52 women who wrote to ABCNews.com about their experience with Depo Provera contraception injections. Many reported bothersome symptoms when stopping the drug.
Gaurdi's doctors just "shrugged their shoulders" over her complaints. Other gynecologists are also baffled and note that few long-term studies have been done on the hormone.
Produced by Pfizer, Depo-Provera is the brand name for an aqueous suspension of medroxyprogesterone acetate, which is injected every 12 weeks in the woman's buttock or upper arm to prevent ovulation. It is 97 percent effective in typical use.
The drug, which is also used to treat endometriosis, as well as other medical conditions, has had a long safety record since it was first introduced in 1967.
The original manufacturer, Upjohn, was repeatedly denied approval by the Food and Drug Administration in the 1970s, until 1992 when it was allowed to market Depo-Provera in the United States for contraception.
According to Pfizer spokesman Rebecca Hamm, Depo-Provera has been studied in clinical trials up to seven years. Nausea was reported in 1 to 5 percent of women in the clinical trials and dry heaves was not listed as an adverse reaction.
One long-term trial showed a decline in women's bone mineral density during use of Depo-Provera, but after 96 weeks of discontinuation, those losses were reversed.
"Women should discuss with their healthcare providers the risks and benefits of taking Depo-Provera," Hamm told ABCNews.com.
Pfizer also clearly states on its packaging that women should only use Depo-Provera Contraceptive Injection for longer than two years, "if other methods of birth control are not right for you."
"It's been around a long time and mostly used for therapeutic things before contraception," said Dr. Paul Kaplan, a University of Oregon gynecologist. "But the studies have been on its effectiveness and not about long-term use, particularly because it's unusual to be on it for longer than four to six years."
Kaplan directed a 2008 study on synthetic progestins like Depo-Provera that showed a link with vascular disease in premenopausal women.
Synthetic progestins like Depo-Provera have been a boon to women who cannot take estrogen-based pills or other forms of birth control like the IUD.
The injections are also useful for teenagers who may not be "responsible" about remembering to take birth control, according to Kaplan.
Reversible side effects while taking the drug are well-documented -- weight gain, bone loss and delayed conception after stopping. Women can also have up to an 18-month lag in resuming ovulation.
But few doctors have heard of withdrawal symptoms.
Dr. Wulf H. Utian, a Cleveland Clinic gynecologist, worked with mentally challenged teens in South Africa in the 1970s who were put on Depo-Provera.
"It was a godsend for the families of these young women and we kept them on it for years," he told ABCNews.com. "It was an incredible advance for birth control and there were no obvious disadvantages."
As for withdrawal symptoms, he said, "I just don't know...I've never come across any study that looked at women 15 years on Depo-Provera," he said. "It's not common practice."
Some women who had injections for only two years reported serious withdrawal symptoms to ABCNews.com.
Nancy Jones of Midland, Texas, said stopping Depo-Provera was "like weaning yourself from a drug."
"I had headaches, backaches and my period was like a monster," she said. "The cramping, irritability and just overall feelings were horrible. It took quite some time for my body to readjust to where it should be."
Mary Jean Hazeleger-Timmerman, a 45-year-old from Godrey, Ontario, partially blames two years on the hormone for a disability that she says makes it impossible for her to work.
"After stopping the Depo-Provera I was having visual migraines that caused both of my eyes to lose partial vision and made it very difficult to function by sight," she told ABCNews.com. "They were a daily occurrence then and I still have them once every couple of months."
"Since I have stopped the Depo-Provera I have had to be medicated for anxiety and depression on a continual basis," said Hazeleger-Timmerman. "Although my memory did improve, and I am no longer confused, life has never been the same for me."
She admits to a family history of anxiety and depression, but said the injections made it "100 times worse."
Kaplan, who has not treated any of these women, told ABCNews.com that determining whether symptoms are caused by Depo-Provera is "complicated."
Going off injections just before menopause, women find their bodies are in a "different stage of life."
Also, when women are on Depo-Provera a medical condition can be masked. Symptoms may "reappear" when stopping the hormone, according to Kaplan.
Such may have been the case with Carrie, a Florida 34-year-old who did not want her last name used.
She was on Depo-Provera for five years and when she stopped, Carrie experienced irregular, heavy periods. She also had breast tenderness and hot sweats.
"I started cramping severely and having tons of pain," she told ABCNews.com. "Then I went and saw my doctor who diagnosed me with ovarian cysts. I have had multiple surgeries to have the cysts removed because they do not rupture on their own. I tell everyone not to use this form of birth control."
Haley of Ottawa, Kan., said going off the injections was a "nightmare." The 30-year-old operations manager was on Depo-Provera from age 15 to 18, then again at 28. She gained more than 40 pounds, which she was never able to lose after stopping.
"I really felt like I was in terrible shape. After that, I went on the pill and have been off the anti depressant now for almost a year. The depression is resolved, but I still haven't lost the weight gained."
Barbara Phillips, a nurse practitioner from Aberdeen, Wash., said one of her patients was so miserable on Depo-Provera that she refused to stop, even though she was suffering bone loss.
The 42-year-old had been taking injections for 14 years to help ease her pre-menstrual syndrome (PMS).
"For eight months, I' talked to her about the long-term effects of Depo on her bones," said Phillips. "She didn't care. Every time it was time for the shot, she's insisted her moods became bad, her lower abdomen became tender, as well as her breast. She stated that even her co-workers said to her that it must be time for her shot because of her mood.
"She literally kept begging me to continue giving her Depo," said Phillips, who eventually declined. "It was her PMS that had returned."
Not all women have had problems. Stacey Vickers of Houston used it for 14 years with no ill effects.
"I got off of Depo-Provera when I was 35 and switched to birth control pills," she told ABCNews.com. "After being on the birth control pills for about a year and half I went back on Depo-Provera. I had a hysterectomy after that. I have always encouraged women to try Depo-Provera. I had bone density scans and took extra calcium to prevent bone loss. I never had any issues with bone loss."
After four years, Patty Gunn of Coeur d'Alene, Indiana, also just "quit taking it one day" and "nothing happened."
"At 47, all is fine, only very mild menopause symptoms," she told ABCNews.com.
Anne Vorderbrueggen of Martinez, Calif., who used Depo-Provera for three years then quit to get pregnant, told ABCNews.com that she worried reports of bad experiences would frighten women.
"I got pregnant exactly one year later and delivered a healthy baby boy in November of 2008, and am now pregnant again," she said. "The fact is that Depo is a great solution for many women. It is convenient, cheap and a very effective way to avoid an unwanted pregnancy."
For those who are struggling, Dr. Louis Weinstein, head of obstetrics and gynecology at Philadelphia's Thomas Jefferson University Hospital, said it's hard to pinpoint what is causing so-called withdrawal symptoms.
"It's like you don't know why your car won't start," said "Most of [the symptoms] have nothing to do with Depo-Provera. There may be a lot of other things going and to blame that on Depo-Provera is just not fair. We don't know."